Alert archive / Minnesota / Flash Flood Warnings in 2010
Flash Flood Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 26, 2010, 6:16 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2010, 6:16 PM CDT (23:16 UTC)
- Expired
- Jun 26, 2010, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:50 PM CDT | FLASH FLOOD | Marshall, MN | MOST STREETS IN MARSHALL CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
716
WGUS53 KFSD 262316
FFWFSD
MNC081-083-270230-
/O.NEW.KFSD.FF.W.0020.100626T2316Z-100627T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT SAT JUN 26 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
LYON COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 930 PM CDT
* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THESE
THUNDERSTORMS WILL CONTINUE TO TRACK OVER AREAS WHICH HAVE ALREADY
EXPERIENCED 1 TO 2 INCHES OF RAINFALL. 1 TO 3 INCHES OF ADDITIONAL
RAINFALL IS POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARSHALL...ARCO...BALATON...CAMDEN STATE PARK...COTTONWOOD...
FLORENCE...GHENT...LAKE BENTON...MINNEOTA...RUSSELL...TAUNTON...
TRACY AND TYLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4463 9559 4454 9558 4420 9559 4420 9636
4463 9616 4464 9602 4464 9565 4464 9561
$$
LAFLIN2 follow-up statements
164
WGUS73 KFSD 270012
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SAT JUN 26 2010
MNC081-083-270230-
/O.CON.KFSD.FF.W.0020.000000T0000Z-100627T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON MN-LINCOLN MN-
712 PM CDT SAT JUN 26 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN LINCOLN AND LYON
COUNTIES UNTIL 930 PM CDT...
AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUING TO MOVE ACROSS THE WARNED AREA. MAJOR
STREET FLOODING WAS REPORTED IN MARSHALL AT 650 PM CDT.
THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MARSHALL...ARCO...BALATON...CAMDEN STATE
PARK...COTTONWOOD...FLORENCE...GHENT...LAKE
BENTON...MINNEOTA...RUSSELL...TAUNTON...TRACY AND TYLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4463 9559 4454 9558 4420 9559 4420 9636
4463 9616 4464 9602 4464 9565 4464 9561
$$
LAFLIN516
WGUS73 KFSD 270225
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT SAT JUN 26 2010
MNC081-083-270241-
/O.EXP.KFSD.FF.W.0020.000000T0000Z-100627T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON MN-LINCOLN MN-
925 PM CDT SAT JUN 26 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN LINCOLN AND
LYON COUNTIES WILL BE ALLOWED TO EXPIRE AT 930 PM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4463 9559 4454 9558 4420 9559 4420 9636
4463 9616 4464 9602 4464 9565 4464 9561
$$
LAFLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:00 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 26, 3:00 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUN 26 2010
.DISCUSSION...
SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TONIGHT. STORMS
BEGINNING TO DEVELOP ALONG SEVERAL BOUNDARIES ACROSS THE AREA. MAIN
SURFACE WARM FRONT EXTENDING FROM NEAR LAKE ANDES TO MADISON TO
PIPESTONE TO SPIRIT LAKE. STORMS ALONG THIS LINE LATE THIS AFTERNOON
WILL CARRY THE POTENTIAL TO PRODUCE TORNADOES. EXTREME CAPE OF 4000-
5000 J/KG ALONG WITH MODERATE WIND SHEAR SHOULD PRODUCE POTENTIAL
FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES.
AS THE SYSTEM PASSES TONIGHT...DRIER AND SOMEWHAT COOLER AIR WILL
FILTER INTO THE REGION SUNDAY. NOT GOING TO ADD ANY SHOWERS...BUT
COULD SEE A PASSING SHOWER OR SPRINKLE IN MAINLY SW MN SUNDAY
AFTERNOON AS AN UPPER LEVEL WAVE SWINGS BY. OTHERWISE...A LITTLE
BREEZY WITH HIGHS IN THE 80S. AS THIS WAVE PASSES A SECONDARY COOL
FRONT WILL WORK SOUTH ON SUNDAY NIGHT AND SHOULD BRING ADDITIONAL
DRY AIR. DEW POINTS WILL LIKELY FALL INTO THE 50S FOR MONDAY AND
HIGHS WILL LIKELY BACK INTO THE UPPER 70S IN SW MN TO THE MID 80S IN
SC SD.
IN THE LATTER PERIODS(THU/SUN)...STILL LOOKING LIKE A VERY AMPLIFIED
RIDGE MOVING INTO THE AREA WITH SEASONAL CONDITIONS EXPECTED. SHOULD
BE DRY ON THURSDAY AND FRIDAY...WITH AN INCREASING THREAT FOR
THUNDERSTORMS AS THE RIDGE MOVES EAST AND A TROF DEVELOPS OVER THE
ROCKIES. CONFIDENCE NOT EXCEEDINGLY HIGH AT THIS TIME...SO WILL ONLY
ADD SOME 20 TO 30 POPS FOR SATURDAY NIGHT INTO SUNDAY.
&&
.AVIATION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY OVER
SOUTHEASTERN SOUTH DAKOTA...MAINLY AFTER 20Z...PUSHING TO THE SOUTH
AND EAST THROUGH THE EVENING. THE EXCEPTION TO THIS WILL BE ISOLATED
THUNDERSTORMS THAT MAY BE POSSIBLE ALONG HIGHWAY 14 THROUGH EARLY
AFTERNOON. MVFR CIGS AND VISBYS WILL BE POSSIBLE IN ANY
THUNDERSTORMS ACTIVITY THAT OCCURS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ001>003-012>014-
021-022-032.
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ071-072-080-081-
089-090-097-098.
NE...NONE.
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
SDZ039-040-054>056-060>062-065>067.Hazardous weather outlook, Jun 26, 11:21 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1121 AM CDT SAT JUN 26 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1121 AM CDT SAT JUN 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE STORMS TODAY. ISOLATED STORMS ARE POSSIBLE LATE THIS MORNING INTO EARLY THIS AFTERNOON ALONG HIGHWAY 14 FROM HURON TO BROOKINGS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. A WARM FRONT WILL DEVELOP ALONG HIGHWAY 34 OR JUST SLIGHTLY NORTH AND BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT AFTER 3PM. THESE STORMS WILL QUICKLY BECOME SEVERE PRODUCING LARGE HAIL TO THE SIZE OF BASEBALLS AND TORNADOES. STORMS WILL DEVELOP ALONG A COLD FRONT AFTER 4 PM ALONG A COLD FRONT EXTENDING FROM MADISON TO LAKE ANDES. THESE STORMS WILL ALSO BE SEVERE PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS AND ISOLATED TORNADOES. AS THESE STORMS SHIFT EAST....THEY ARE EXPECTED TO EVOLVE INTO A SQUALL LINE WITH DAMAGING WIND OF 60 TO 80 MPH AND HAIL TO THE SIZE OF GOLF BALLS. FLOODING... FLOODING IS EXPECTED TO CONTINUE FOR AT LEAST THE NEXT SEVERAL DAYS ALONG PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS PORTIONS OF THE LITTLE SIOUX RIVER IN NORTHWEST IOWA. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. AREAL FLOODING ALSO CONTINUES IN EAST CENTRAL SOUTH DAKOTA FROM PREVIOUS HEAVY RAINFALL. ANY ADDITIONAL RAIN FROM THUNDERSTORMS TODAY INTO TONIGHT MAY FURTHER AGGRAVATE FLOODING CONDITIONS. A FLASH FLOOD WATCH HAS BEEN POSTED TONIGHT FOR MUCH OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA FOR THIS ANTICIPATED RAINFALL. EXCESSIVE TEMPERATURES... THE HEAT INDEX MAY APPROACH 105 DEGREES THIS AFTERNOON THROUGH MUCH OF NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LIKELY DEVELOP OVER NORTHEAST AND EAST CENTRAL SOUTH DAKOTA SATURDAY AFTERNOON. STORMS ARE THEN EXPECTED TO MOVE ACROSS SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA SATURDAY EVENING. SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE...CAPABLE OF PRODUCING VERY LARGE HAIL...STRONG WINDS...AND TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THROUGH MIDNIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jun 26, 5:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 ENE HURON 44.37N 98.20W
06/26/2010 E1.00 INCH BEADLE SD TRAINED SPOTTER
&&
TRMLocal storm report, Jun 26, 5:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL CARTHAGE 44.17N 97.71W
06/26/2010 E1.75 INCH MINER SD TRAINED SPOTTER
&&
LAFLINLocal storm report, Jun 26, 6:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM FLASH FLOOD NNW IROQUOIS 44.37N 97.85W
06/26/2010 KINGSBURY SD TRAINED SPOTTER
WATER UP TO THE CURBS
&&
LAFLINLocal storm report, Jun 26, 6:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 4 S CANISTOTA 43.54N 97.29W
06/26/2010 E1.00 INCH MCCOOK SD PUBLIC
QUARTER SIZED HAIL WAS ACCOMPANIED BY WINDS ESTIMATED AT
25 MPH.
&&
TRMLocal storm report, Jun 26, 6:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 1 W CARTHAGE 44.17N 97.73W
06/26/2010 MINER SD TRAINED SPOTTER
RAIN WRAPPED TORNADO
&&
LAFLINLocal storm report, Jun 26, 6:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG TAUNTON 44.59N 96.06W
06/26/2010 LYON MN EMERGENCY MNGR
POWER IS OUT AND LARGE TREE LIMBS ARE DOWN IN TAUNTON.
0550 PM TSTM WND DMG 6 NW MARSHALL 44.51N 95.87W
06/26/2010 LYON MN EMERGENCY MNGR
VAN BLOWN OVER ON HIGHWAY 68 JUST SOUTHEAST OF GHENT.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:23 PM CDT | Tornado Warning | FSD | Cottonwood, Murray | 37 min |
| Jun 25, 7:56 PM CDT | Flash Flood Warning | FSD | Cottonwood, Jackson | 3 hr |
| Jun 25, 8:03 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 42 min |
| Jun 25, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 45 min |
| Jun 25, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 42 min |
| Jun 25, 10:02 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 43 min |
| Jun 26, 3:42 AM CDT | Flash Flood Watch | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 24 hr |
| Jun 26, 4:37 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 53 min |
| Jun 26, 5:05 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 55 min |
| Jun 26, 5:19 PM CDT | Tornado Warning | FSD | Lyon | 26 min |
| Jun 26, 6:38 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 52 min |
Nearby
Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.